Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 182, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2004, 6:00 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 6:00 PM EDT (22:00 UTC)
- Expired
- Aug 19, 2004, 7:00 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Lancaster County, PA, York County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 192200 SVRCTP PAC071-133-192300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 600 PM EDT THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 700 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WRIGHTSVILLE...OR 5 MILES SOUTH OF COLUMBIA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAFE HARBOR AND BROGUE AROUND 610 PM EDT... SHENKS FERRY AROUND 615 PM EDT... HOLTWOOD AND SMITHVILLE AROUND 625 PM EDT... QUARRYVILLE AROUND 640 PM EDT... BETHEL AROUND 645 PM EDT... WAKEFIELD AROUND 650 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. UP TO GOLFBALL SIZED HAIL HAS ALREADY BEEN REPORTED OVER NORTHERN YORK COUNTY. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4008 7652 3993 7665 3956 7603 3979 7583 $$ KF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:40 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 19, 3:40 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT THU AUG 19 2004
.AVIATION...
VFR AND MVFR CONDITIONS THROUGH EARLY THIS AFTERNOON. AS OF
18Z...SVR TSTORM WATCH FROM I-80 SOUTHWARD. COLD FRONT CONTINUING TO
PRESS SOUTHEASTWARD...TRIGGERING SHWRS/TSTORMS ACROSS CWA. EXPECT
SHWR/TSTORM ACTIVITY TO PERSIST INTO THE EVENING HOURS WITH MVFR AND
IFR CONDITIONS. SOME STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS. AS BOUNDARY LAYER CONTINUES TO MOISTEN AND SFC WINDS
DECREASE...PATCHY FOG WILL DEVELOP OVERNIGHT...REDUCING VISBYS TO
LOCALLY UNDER A MILE.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
VERY STRONG FRONT OVER LOWER LAKES. EAST...WEST BAND OF STORMS
FIRING ON OLD MCV BOUNDARY...WITH HEATING SOUTH OF THIS AREA.
WHILE BEST DYNAMICS LIFTING AWAY...AND DECENT CAP IN PLACE...
DECENT SHEAR EXIST WITH SRH OF 150 AND EHI OF AROUND 2. HAD
ONE STORM MOVING IN FROM PBZ AREA WITH STRONG ROTATION AND
HOOK ECHO. SOME DAMAGE IN PBZ AREA...NOTHING YET IN OUR AREA.
ACTION DIES DOWN LATER THIS EVENING...BUT MORE SHOWERS AND STORMS
INTO SAT...AS WEAK WAVES RIDE NE ALONG THE FRONT. BEST PUSH TO
FRONT WILL BE LATER ON SAT...THUS ANOTHER CHC OF SEVERE. SEVERE
COULD OCCUR ON FRIDAY TOO...AS DECENT WARM ADVECTION OCCURS.
IN ADDITION...EAST...WEST BANDS OF STORMS WITH THIS TYPE OF
FRONTAL SETUP...ALONG WITH HIGH PW VALUES...HAVE TO WATCH FOR
TRAINING. STILL FAIRLY WET ACROSS CWA.
SOME COOLER AIR BY LATE IN THE WEEKEND...NOTHING REAL COLD.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
TOOK OUT LOW CHC/CHC POPS FOR TUE INTO WED...FRONT NOW FCST FURTHER
N (HPC)...AND RISING HEIGHTS DUE TO PATTERN CHANGE...MORE LIKELY TO
HAVE A CAPPING INVERSION PRESENT. ALSO MREFS HAVE REAL LOW POPS. DID
TOSS IN A CHC FOR NEXT THU NIGHT ACROSS THE NW...AS FRONT NEARS...AND
MREFS HAVE SLIGHTLY HIGHER NUMBERS.
OTHER CHANGE WAS MINOR ADJUSTMENTS TO TEMPS...MAINLY EDGE THEM UP
A FEW DEGREE BY MID WEEK.
GETTING BACK TO FIRST FRONT...BEST SUPPORT STAYS JUST NORTH OF OUR
AREA NEXT MONDAY NIGHT INTO TUE...UNLESS TROUGH DEVELOPS MORE.
AGAIN...NOW SOME SUPPORT FOR A PATTERN CHANGE...BUT ALSO IT STILL
HAS TO HAPPEN...WILL WAIT AND SEE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ024>028-033>036-
050-056-063-064 UNTIL 8 PM EDT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...
&&
AVIATION/SHORT TERM...LACORTE/STEINBUGL/MARTIN
LONG TERM...MARTINHazardous weather outlook, Aug 19, 5:47 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 547 AM EDT THU AUG 19 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-200947- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 547 AM EDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT STRETCHED FROM CHICAGO TO NEAR TORONTO WILL MOVE SOUTHEAST TOWARD PENNSYLVANIA TODAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS AFTERNOON...FOLLOWING A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND WEST THIS MORNING. WINDS ALOFT WILL ALSO BE STRENGTHENING...AND THIS WILL RESULT IN THE POTENTIAL FOR ISOLATED TORNADOES WITH A FEW OF THE SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: THE COLD FRONT AFFECTING THE REGION ON THURSDAY WILL STALL OUT ACROSS CENTRAL PENNSYLVANIA THURSDAY NIGHT BEFORE RETREATING AS A WARM FRONT ON FRIDAY. A SECOND...AND STRONGER COLD FRONT WILL SWEEP ACROSS THE COMMONWEALTH SATURDAY AND SATURDAY NIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
In the hours before
Special weather statement, Aug 19, 2:33 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 PM EDT THU AUG 19 2004 PAZ024>028-033>036-050-056-063-064-200000- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER PA-SOMERSET PA- 233 PM EDT THU AUG 19 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...FRANKLIN...FULTON... HUNTINGDON...JUNIATA...MIFFLIN...PERRY...SNYDER AND SOMERSET. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, Aug 19, 4:49 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 449 PM EDT THU AUG 19 2004 PAZ033-192145- SOMERSET- 449 PM EDT THU AUG 19 2004 ...A STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF MCCHESNEYTOWN...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR JENNERSTOWN AROUND 505 PM...ACOSTA AND BOSWELL AROUND 510 PM...FRIEDENS AND JEROME AROUND 515 PM...STOYSTOWN...HOOVERSVILLE AND BENSON AROUND 520 PM...SHANKSVILLE AROUND 525 PM AND INDIAN LAKE AROUND 530 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 19, 4:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 452 PM EDT THU AUG 19 2004 PAZ036-063-192145- CUMBERLAND-FRANKLIN- 452 PM EDT THU AUG 19 2004 ...STRONG THUNDERSTORMS APPROACHING FRANKLIN AND CUMBERLAND COUNTIES... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AROUND 500 PM... SHIPPENSBURG AROUND 505 PM...NEWVILLE AROUND 510 PM...WALNUT BOTTOM AROUND 520 PM...PINE GROVE FURNACE STATE PARK AROUND 530 PM AND MOUNT HOLLY SPRINGS AROUND 535 PM. FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Local storm report, Aug 19, 5:18 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL YORK 39.96N 76.73W
08/19/2004 1.75 INCH YORK PA TRAINED SPOTTER
GOLF BALL SIZE HAIL...RESERS SUMMIT
&&
GOLF BALL SIZE HAIL REPORTED AT RESERS SUMMIT...NORTH OF THE CITY OF
YORK...JUST SOUTH OF HARRISBURG.
DNMThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 56 min |
| Aug 19, 3:15 PM EDT | Tornado Warning | CTP | Cambria | 30 min |
| Aug 19, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 60 min |
| Aug 19, 4:58 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Aug 19, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 59 min |
| Aug 19, 6:45 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.